Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Backward Euler discretization of fully nonlinear parabolic problems

Authors: C. González, A. Ostermann, C. Palencia and M. Thalhammer
Journal: Math. Comp. 71 (2002), 125-145
MSC (2000): Primary 65M12, 65M15; Secondary 35K55, 35R35, 65L06, 65L20
Published electronically: July 22, 2001
MathSciNet review: 1862991
Full-text PDF

Abstract | References | Similar Articles | Additional Information


This paper is concerned with the time discretization of nonlinear evolution equations. We work in an abstract Banach space setting of analytic semigroups that covers fully nonlinear parabolic initial-boundary value problems with smooth coefficients. We prove convergence of variable stepsize backward Euler discretizations under various smoothness assumptions on the exact solution. We further show that the geometric properties near a hyperbolic equilibrium are well captured by the discretization. A numerical example is given.

References [Enhancements On Off] (What's this?)

  • 1. G. AKRIVIS, M. CROUZEIX AND C. MAKRIDAKIS, Implicit-explicit multistep methods for quasilinear parabolic equations. Numer. Math. 82 (1999), 521-541. MR 2000e:65075
  • 2. N. BAKAEV, On variable stepsize Runge-Kutta approximations of a Cauchy problem for the evolution equation. BIT 38 (1998), 462-485. MR 99i:65069
  • 3. A. BELLENI-MORANTE AND A.C. MCBRIDE, Applied Nonlinear Semigroups. An Introduction. John Wiley & Sons, Chichester, 1998. MR 99m:47083
  • 4. K. ERIKSSON, C. JOHNSON AND S. LARSSON, Adaptative finite element methods for parabolic problems VI: Analytic semigroups. SIAM J. Numer. Anal. 35 (1998), 1315-1325. MR 99d:65281
  • 5. C. GONZÁLEZ AND C. PALENCIA, Stability of Runge-Kutta methods for quasilinear parabolic problems. Math. Comp. 69 (2000), 609-628. MR 2000i:65130
  • 6. E. HAIRER AND M. ZENNARO, On error growth functions of Runge-Kutta methods. Appl. Numer. Math. 22 (1996), 205-216. MR 97j:65116
  • 7. D. HENRY, Geometric Theory of Semilinear Parabolic Equations. LNM 840, Springer, 1981. MR 83j:35084
  • 8. M.-N. LE ROUX, Méthodes multipas pour des équations paraboliques non linéaires. Numer. Math. 35 (1980), 143-162. MR 81i:65075
  • 9. CH. LUBICH AND A. OSTERMANN, Runge-Kutta methods for parabolic equations and convolution quadrature. Math. Comp. 60 (1993), 105-131. MR 93d:65082
  • 10. CH. LUBICH AND A. OSTERMANN, Runge-Kutta approximation of quasilinear parabolic equations. Math. Comp. 64 (1995), 601-627. MR 95g:65122
  • 11. CH. LUBICH AND A. OSTERMANN, Linearly implicit time discretization of non-linear parabolic equations. IMA J. Numer. Anal. 15 (1995), 555-583. MR 96g:65085
  • 12. A. LUNARDI, Analytic Semigroups and Optimal Regularity in Parabolic Problems. Birkhäuser, Basel, 1995. MR 96e:47039
  • 13. E. NAKAGUCHI AND A. YAGI, Error estimates of implicit Runge-Kutta methods for quasilinear abstract equations of parabolic type. Japan. J. Math. (N.S.) 25 (1999), 181-226. MR 2000d:65164
  • 14. C. PALENCIA, On the stability of variable stepsize rational approximations of holomorphic semigroups. Math. Comp. 62 (1994), 93-103. MR 94c:47066
  • 15. A. PAZY, Semigroups of Linear Operators and Applications to Partial Differential Equations. Springer, New York, 1983. MR 85g:47061
  • 16. M.E. TAYLOR, Partial Differential Equations III. Nonlinear Equations. Springer, New York, 1996. MR 98k:35001
  • 17. M. THALHAMMER, Runge-Kutta time discretization of nonlinear parabolic equations. Thesis, Universität Innsbruck, 2000.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65M12, 65M15, 35K55, 35R35, 65L06, 65L20

Retrieve articles in all journals with MSC (2000): 65M12, 65M15, 35K55, 35R35, 65L06, 65L20

Additional Information

C. González
Affiliation: Departamento de Matemática Aplicada y Computación, Facultad de Ciencias, Universidad de Valladolid, E-47011 Valladolid, Spain

A. Ostermann
Affiliation: Institut für Technische Mathematik, Geometrie und Bauinformatik, Universität Innsbruck, Technikerstrasse 13, A-6020 Innsbruck, Austria
Address at time of publication: Section de mathématiques, Université de Genève, rue du Lièvre 2–4, CH-1211 Genève 24, Switzerland

C. Palencia
Affiliation: Departamento de Matemática Aplicada y Computación, Universidad de Valladolid, Facultad de Ciencias, E-47011 Valladolid, Spain

M. Thalhammer
Affiliation: Institut für Technische Mathematik, Geometrie und Bauinformatik, Universität Innsbruck, Technikerstrasse 13, A-6020 Innsbruck, Austria

Keywords: Nonlinear parabolic problems, time discretization, backward Euler method, convergence estimates, stability bounds, asymptotic stability, hyperbolic equilibrium.
Received by editor(s): January 6, 2000
Published electronically: July 22, 2001
Additional Notes: The authors acknowledge financial support from Acciones Integradas Hispano-Austríacas 1998/99
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society